Preventing a Fentanyl Overdose
An extremely deadly drug called fentanyl is being added to pills and powders often without people knowing. Fentanyl is so powerful that just two milligrams can kill. It is about 100 times stronger than morphine and about 50 times more potent than heroin. Fentanyl is now being mixed into crystal meth, cocaine, and illegally made pills. Just one use of a substance with fentanyl added can lead to a fatal overdose.
Between January 2019 and December 2020, there was an 89% increase in illegally made fentanyl seized at the southwest border. That means that fentanyl is here in San Diego County, and the deaths are increasing. In 2020, fentanyl was involved in over 450 overdose deaths, which is up from 151 deaths in 2019. That’s a 200% increase. But there is something that may prevent an overdose: Naloxone.
Naloxone, also known as NARCAN®, is a fast-acting nasal spray that can stop a fentanyl or other opioid-related overdose and save a life by quickly restoring breathing. You should consider carrying naloxone if people you know use pills, powders, or heroin. If naloxone is used, the victim should go to the nearest emergency room. Naloxone is not a treatment for an opioid use disorder.
Naloxone is available in San Diego County. It is carried at many pharmacies (copay may be required), local community clinics, and you can also check with your health care provider to get access. Having people around who can call 911 and help administer naloxone could save a life. You can be someone’s hero. Get naloxone.
A New PATH provides free opioid prevention and response training in San Diego County.